West Virginia, 2025

High Wind and Strong Wind in West Virginia, December 29 to 30, 2025

December 29 to 30, 2025 · NWS RLX · 40 events in 40 counties and zones

Strong winds took hold over West Virginia on December 29th due to a tightened pressure gradient in the wake of a cold front early that morning. Winds picked up in intensity shortly after midnight and remained strong through the course of the day.

Where it happened

Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Strong winds took hold over West Virginia on December 29th due to a tightened pressure gradient in the wake of a cold front early that morning. Winds picked up in intensity shortly after midnight and remained strong through the course of the day. Airports and other weather reporting sites within the forecast area noted wind gusts as strong as 40 to 57 miles per hour on the 29th, with the strongest winds occurring across the higher ridges of the northeast West Virginia mountains. Downed trees and power lines inflicted by these elevated winds caused thousands of customers to be without power in the state, with restoration processes delayed until the winds began to diminish. While the gradient eased its grip over the bulk of the region by the evening of December 29th, winds remained strong over the mountains until the afternoon of the 30th before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 28, 6:26 PM EST, 6 hours 34 minutes earlier.

Area forecast discussion, Dec 28, 6:26 PM EST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
626 PM EST Sun Dec 28 2025

.SYNOPSIS...
Arctic front brings strong, gusty showers overnight, followed
by strong, gusty winds, snow showers and much colder weather
Monday into Tuesday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 330 PM Sunday...

Bumped up upslope precipitation amount for Monday afternoon into
Tuesday afternoon in the mountains. While accumulations look to
come in on the low end of advisory criteria, the added wind and
plunging temperature factors tip the balance toward getting
some messaging out this afternoon.

Also expanded the wind advisory through the balance of the
forecast area. While the period of actual wind advisory criteria
gusts (45 mph) may be relatively brief, confined to mainly an
hour or two around frontal passage, will likely see at least
some continuing tree/power line damage as gusts 35 to 44 mph
linger.

As of 155 PM Sunday...

Key Points:
* Cold front brings rain and gusty winds overnight.
* Much colder and remaining windy on Monday.

Mostly dry and increasingly breezy conditions continue in the wake
of a warm front this afternoon, with warm air advection lofting
temperatures well above normal for this time of year. Huntington may
even come within reach of the record high temperature for today.

A cold front, accompanied by a line of showers and strong gusty
winds, will then sweep across the area late tonight into early
Monday morning. Temperatures will rapidly fall from west to east
following the passage of the front, with most locations
anticipated to plunge below freezing around mid-day Monday.
Lingering moisture and an upper trough passing overhead may
prompt some scattered snow showers during the latter half of the
day. A couple inches of accumulation could be possible over the
higher elevations of the northeast mountains. Little to no
accumulation is expected outside of this area.

Although there could be a brief lull in winds early Monday morning,
gusts are expected to increase again during the day with strongest
gusts occurring along the mountains. The High Wind Watch in
southeast Randolph and northwest Pocahontas has been upgraded to a
High Wind Warning as gusts could reach up to 60 mph in this area. A
Wind Advisory has also been issued for most of the lowlands where
gusts of 40 to 50 mph are anticipated at times on Monday.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 155 PM Sunday...

Key Points:
* Remaining blustery in the mountains into Tuesday.
* Very cold wind chills expected Monday night into Tuesday morning.

While winds are expected to ease within the lowlands late Monday
into Monday night, strong gusts should continue along the mountains
into Tuesday. High pressure to the south should facilitate drier
weather across the majority of the area on Tuesday and Wednesday;
however, a few snow showers aren't completely out of the question as
moisture continues to haunt the northern fringes of the forecast
area through mid week.

In the high elevations of the northeast mountains, a combination of
wind and cold temperatures will make it feel frigid late Monday
night into Tuesday morning, with wind chill values possibly reaching
ten to fifteen degrees below zero. Confidence continues to
increasing in the need for cold weather headlines during this
time.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 155 PM Sunday...

Another round of wintry weather is projected to accompany a
front across the area Wednesday night into Thursday, then high
pressure reintroduces drier weather on Friday. The weekend
forecast becomes less certain as some models bring a low
pressure system past the area while others favor drier
conditions amid continued high pressure.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 620 PM Sunday...

VFR conditions are generally expected to persist through the
evening, then flight conditions will deteriorate to MVFR/IFR as
a front brings rain showers across the area overnight and into
the day Monday.

Winds will be breezy and struggle to decouple overnight with
continued warm advection ahead of an approaching sharp arctic
front slated for passage late tonight into Monday morning.
Immediately along the front expect winds gusting 40+KT (perhaps
locally 50+ with any convective enhancement) then taper off to
G30s behind the front persisting for the remainder of the TAF
period. Despite the breezy winds overnight, will still see a
period of marginal LLWS prior to the arrival of the front, and
have coded this up for most terminals.

A brief period of moderate rain will be possible with frontal
passage which could briefly reduce visibilities to 2-4SM.
Additional lake enhanced snow showers are expected to develop
toward the end of the TAF period with IFR impacts most likely
at EKN and possible CKB.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Timing of front and associated restrictions
may vary from the forecast. Wind gusts and magnitude could vary
locally today and tonight. Locally intense winds are possible
with any convective enhancement overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
EST 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    M    H    H    H    M    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    M    L    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    L    H    H

AFTER 00Z TUESDAY...
IFR possible in upslope snow showers in the mountains Monday
night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from 1 AM to 7 PM EST Monday for WVZ005>011-
     013>020-024>034-039-040-515>522-525.
     Winter Weather Advisory from 1 PM Monday to 1 PM EST Tuesday
     for WVZ522-523-525-526.
     High Wind Warning from 4 AM Monday to 1 PM EST Tuesday for
     WVZ523-526.
     Wind Advisory from 4 AM to 7 PM EST Monday for WVZ524.
OH...Wind Advisory from 1 AM to 7 PM EST Monday for OHZ066-067-075-
     076-083>087.
KY...Wind Advisory from 1 AM to 7 PM EST Monday for KYZ101>103-105.
VA...Wind Advisory from 1 AM to 7 PM EST Monday for VAZ003-004.

&&

SYNOPSIS...JP/20
NEAR TERM...JP/20
SHORT TERM...20
LONG TERM...20
AVIATION...JP

In the hours before

Special weather statement, Dec 28, 11:58 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
1158 PM EST Sun Dec 28 2025

OHZ066-290530-
Perry OH-
1158 PM EST Sun Dec 28 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN PERRY COUNTY THROUGH
1230 AM EST...

At 1158 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Harbor Hills to near Lancaster to near
Circleville. Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Crooksville, Thornville, Junction City, and Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
      3982 8208 3981 8207 3975 8212 3962 8236
      3962 8238 3974 8236 3974 8241 3983 8240
      3984 8247 3993 8246
TIME...MOT...LOC 0458Z 272DEG 38KT 3993 8244 3977 8257 3960 8283

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

01

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

38 strong wind, 2 high wind. Local standard time, as filed.

Strong Wind, Barbour

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Barbour forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.133, -80.003 (the zone’s center; the record gives no point)

Strong Wind, Cabell

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Cabell forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
38.420, -82.242 (the zone’s center; the record gives no point)

Strong Wind, Harrison

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Harrison forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

Strong Wind, Kanawha

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Kanawha forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

Strong Wind, Northwest Nicholas

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Northwest Nicholas forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.292, -80.799 (the zone’s center; the record gives no point)

Strong Wind, Northwest Randolph

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Northwest Randolph forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

Strong Wind, Taylor

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Taylor forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$500
Reported by
Mesonet
Coordinates
39.336, -80.046 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Wayne forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

Strong Wind, Wood

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Wood forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
39.211, -81.515 (the zone’s center; the record gives no point)

Strong Wind, Boone

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Boone forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.023, -81.711 (the zone’s center; the record gives no point)

Strong Wind, Braxton

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Braxton forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.700, -80.719 (the zone’s center; the record gives no point)

Strong Wind, Calhoun

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Calhoun forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
38.845, -81.118 (the zone’s center; the record gives no point)

Strong Wind, Clay

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Clay forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
38.463, -81.075 (the zone’s center; the record gives no point)

Strong Wind, Doddridge

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Doddridge forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
39.269, -80.707 (the zone’s center; the record gives no point)

Strong Wind, Gilmer

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Gilmer forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
38.924, -80.857 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Jackson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.835, -81.675 (the zone’s center; the record gives no point)

Strong Wind, Lewis

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Lewis forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
38.996, -80.502 (the zone’s center; the record gives no point)

Strong Wind, Lincoln

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Lincoln forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
38.175, -82.070 (the zone’s center; the record gives no point)

Strong Wind, Logan

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Logan forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
37.832, -81.935 (the zone’s center; the record gives no point)

Strong Wind, Mason

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Mason forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
38.770, -82.026 (the zone’s center; the record gives no point)

Strong Wind, McDowell

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
McDowell forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.379, -81.654 (the zone’s center; the record gives no point)

Strong Wind, Mingo

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Mingo forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.726, -82.135 (the zone’s center; the record gives no point)

Strong Wind, Northwest Fayette

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Northwest Fayette forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
38.029, -81.081 (the zone’s center; the record gives no point)

Strong Wind, Southeast Fayette

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Southeast Fayette forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
38.029, -81.081 (the zone’s center; the record gives no point)

Strong Wind, Southeast Nicholas

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Southeast Nicholas forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
38.292, -80.799 (the zone’s center; the record gives no point)

Strong Wind, Southeast Pocahontas

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Southeast Pocahontas forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

Strong Wind, Northwest Raleigh

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Northwest Raleigh forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

Strong Wind, Southeast Raleigh

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Southeast Raleigh forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

High Wind, Southeast Randolph

When
December 29, 1:00 AM EST to December 30, 1:00 PM EST
Where
Southeast Randolph forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

Strong Wind, Northwest Webster

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Northwest Webster forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
38.495, -80.422 (the zone’s center; the record gives no point)

Strong Wind, Southeast Webster

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Southeast Webster forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
38.495, -80.422 (the zone’s center; the record gives no point)

Strong Wind, Pleasants

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Pleasants forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
39.371, -81.161 (the zone’s center; the record gives no point)

Strong Wind, Putnam

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Putnam forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
38.509, -81.909 (the zone’s center; the record gives no point)

Strong Wind, Ritchie

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Ritchie forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.178, -81.063 (the zone’s center; the record gives no point)

Strong Wind, Roane

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Roane forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
38.714, -81.348 (the zone’s center; the record gives no point)

Strong Wind, Tyler

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Tyler forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
39.465, -80.885 (the zone’s center; the record gives no point)

Strong Wind, Upshur

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Upshur forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
38.898, -80.233 (the zone’s center; the record gives no point)

Strong Wind, Wirt

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Wirt forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
39.022, -81.379 (the zone’s center; the record gives no point)

Strong Wind, Wyoming

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Wyoming forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
37.610, -81.549 (the zone’s center; the record gives no point)

High Wind, Northwest Pocahontas

When
December 29, 4:00 AM EST to December 30, 1:00 PM EST
Where
Northwest Pocahontas forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1305397, 1305398, 1305399, 1305400, 1305401, 1305403, 1305405, 1305406, 1305408, 1305726, 1305727, 1305728, 1305729, 1305730, 1305731, 1305732, 1305733, 1305734, 1305735, 1305736, 1305737, 1305738, 1305739, 1305740, 1305741, 1305743, 1305744, 1305745, 1305746, 1305830, 1305831, 1305832, 1305833, 1305834, 1305835, 1305836, 1305837, 1305838, 1305839, 1305742.